Journal of Statistical Physics

, Volume 159, Issue 6, pp 1369–1407 | Cite as

Approaching Criticality via the Zero Dissipation Limit in the Abelian Avalanche Model

  • Antal A. JáraiEmail author
  • Frank Redig
  • Ellen Saada


The discrete height abelian sandpile model was introduced by Bak, Tang, Wiesenfeld and Dhar as an example for the concept of self-organized criticality. When the model is modified to allow grains to disappear on each toppling, it is called bulk-dissipative. We provide a detailed study of a continuous height version of the abelian sandpile model, called the abelian avalanche model, which allows an arbitrarily small amount of dissipation to take place on every toppling. We prove that for non-zero dissipation, the infinite volume limit of the stationary measure of the abelian avalanche model exists and can be obtained via a weighted spanning tree measure. We show that in the whole non-zero dissipation regime, the model is not critical, i.e., spatial covariances of local observables decay exponentially. We then study the zero dissipation limit and prove that the self-organized critical model is recovered, both for the stationary measure and for the dynamics. We obtain rigorous bounds on toppling probabilities and introduce an exponent describing their scaling at criticality. We rigorously establish the mean-field value of this exponent for \(d > 4\).


Abelian sandpile model Abelian avalanche model Toppling probability exponent Burning algorithm Weighted spanning trees Wilson’s algorithm  Zero dissipation limit  Self-organized criticality 



We thank Hermann Thorisson for indicating us reference [31]. E.S. was supported by grants ANR-07-BLAN-0230, ANR-2010-BLAN-0108. For financial support and hospitality, we thank Carleton University, Leiden University, MAP5 lab at Université Paris Descartes, Nijmegen University, Delft University and Centre Emile Borel of Institut Henri Poincaré (part of this work was done during the semester “Interacting Particle Systems, Statistical Mechanics and Probability Theory”).


  1. 1.
    Athreya, S.R., Járai, A.A: Infinite volume limit for the stationary distribution of Abelian sandpile models. Commun. Math. Phys. 249(1), 197–213 (2004). An erratum for this paper appeared in Commun. Math. Phys. 264(3), 843 (2006), with an electronic supplemental materialGoogle Scholar
  2. 2.
    Bak, P., Tang, K., Wiesefeld, K.: Self-organized criticality. Phys. Rev. A 38(1), 364–374 (1988)CrossRefADSzbMATHMathSciNetGoogle Scholar
  3. 3.
    Benjamini, I., Lyons, R., Peres, Y., Schramm, O.: Uniform spanning forests. Ann. Probab. 29(1), 1–65 (2001)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Burton, R., Pemantle, R.: Local characteristics, entropy and limit theorems for spanning trees and domino tilings via transfer-impedances. Ann. Probab. 21(3), 1329–1371 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Dhar, D.: Self organized critical state of sandpile automaton models. Phys. Rev. Lett. 64(14), 1613–1616 (1990)CrossRefADSzbMATHMathSciNetGoogle Scholar
  6. 6.
    Dhar, D.: Theoretical studies of self-organized criticality. Physica A 369(1), 27–70 (2006)CrossRefADSMathSciNetGoogle Scholar
  7. 7.
    Gabrielov, A.: Abelian avalanches and Tutte polynomials. Physica A 195(1–2), 253–274 (1993)CrossRefADSMathSciNetGoogle Scholar
  8. 8.
    Grimmett, G.: Percolation, Grundlehren der Mathematischen Wissenschaften, vol. 321, 2nd edn. Springer, Berlin (1999)Google Scholar
  9. 9.
    Hebisch, W., Saloff-Coste, L.: Gaussian estimates for Markov chains and random walks on groups. Ann. Probab. 21(2), 673–709 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Hough, J.B., Krishnapur, M., Peres, Y., Virág, B.: Determinantal processes and independence. Probab. Surv. 3, 206–229 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Ivashkevich, E.V., Ktitarev, D.V., Priezzhev, V.B.: Waves of topplings in an Abelian sandpile. Physica A 209, 347–360 (1994)CrossRefADSMathSciNetGoogle Scholar
  12. 12.
    Ivaskevich, E.V., Priezzhev, V.B.: Introduction to the sandpile model. Physica A 254, 97–116 (1998)CrossRefADSGoogle Scholar
  13. 13.
    Járai, A.A.: Thermodynamic limit of the abelian sandpile model on \(\mathbb{Z}^d\). Markov Process. Relat. Fields 11(2), 313–336 (2005)zbMATHGoogle Scholar
  14. 14.
    Járai, A.A., Lyons, R.: Ladder sandpiles. Markov Process. Relat. Fields 13(3), 493–518 (2007)zbMATHGoogle Scholar
  15. 15.
    Járai, A. A.: Rate of convergence estimates for the zero-dissipation limit in Abelian sandpiles. Preprint. arXiv:1101.1437v2
  16. 16.
    Járai, A.A.: Abelian sandpiles: an overview and results on certain transitive graphs. Markov Process. Relat. Fields 18(2), 111–156 (2012)zbMATHGoogle Scholar
  17. 17.
    Járai, A.A., Redig, F.: Infinite volume limit of the Abelian sandpile model in dimensions \(d\ge 3\). Probab. Theory Relat. Fields 141(1–2), 181–212 (2008)CrossRefzbMATHGoogle Scholar
  18. 18.
    Járai, A.A., Werning, N.: Minimal configurations and sandpile measures. J. Theor. Probab. 27, 1–15 (2012)Google Scholar
  19. 19.
    Lang, S.: Undergraduate Algebra, 3rd edn. Springer, New York (2005)zbMATHGoogle Scholar
  20. 20.
    Lawler, G.F.: Intersections of Random Walks. Probability and its Applications. Birkhäuser, Boston (1991)CrossRefGoogle Scholar
  21. 21.
    Lawler, G.F., Limic, V.: Random Walk: A Modern Introduction. Cambridge Studies in Advanced mathematics, vol. 123. Cambridge University Press, Cambridge (2010)CrossRefGoogle Scholar
  22. 22.
    Maes, C., Redig, F., Saada, E.: The Abelian sandpile model on an infinite tree. Ann. Probab. 30(4), 2081–2107 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Maes, C., Redig, F., Saada, E.: The infinite volume limit of dissipative Abelian sandpiles. Commun. Math. Phys. 244(2), 395–417 (2004)CrossRefADSzbMATHMathSciNetGoogle Scholar
  24. 24.
    Maes, C., Redig, F., Saada, E.: Abelian sandpile models in infinite volume. Sankhya 67(4), 634–661 (2005)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Mahieu, S., Ruelle, P.: Scaling fields in the two-dimensional abelian sandpile model. Phys. Rev. E 64, 1–19 (2001)CrossRefGoogle Scholar
  26. 26.
    Majumdar, S.N., Dhar, D.: Height correlations in the Abelian sandpile model. J. Phys. A 24, L357–L362 (1991)CrossRefADSGoogle Scholar
  27. 27.
    Majumdar, S.N., Dhar, D.: Equivalence between the Abelian sandpile model and the \(q \rightarrow 0\) limit of the Potts model. Physica A 185, 129–145 (1992)CrossRefADSGoogle Scholar
  28. 28.
    Priezzhev, V.B.: The upper critical dimension of the abelian sandpile model. J. Stat. Phys. 98, 667–684 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Redig, F.: Mathematical aspects of the Abelian Sandpile Model. In: Bovier, A., Dunlop, F., den Hollander, F., van Enter, A., Dalibard, J. (eds.) Les Houches, Session LXXXIII 2005, pp. 657–728. Elsevier, Amsterdam (2006)Google Scholar
  30. 30.
    Spitzer, F.: Principles of Random Walk. Graduate Texts in Mathematics, vol. 34, 2nd edn. Springer, New York (1976)CrossRefzbMATHGoogle Scholar
  31. 31.
    Thorisson, H.: On coupling and convergence in density and in distribution. Preprint (2008)Google Scholar
  32. 32.
    Tsuchiya, V.T., Katori, M.: Proof of breaking of self-organized criticality in a nonconservative abelian sandpile model. Phys. Rev. E (3) 61(2), 1183–1188 (2000)CrossRefADSMathSciNetGoogle Scholar
  33. 33.
    Wilson, D.B.: Generating random spanning trees more quickly than the cover time. In: Proceedings of the Twenty-Eighth ACM Symposium on the Theory of Computing, pp. 296–303. ACM Press, New York (1996)Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of BathBathUK
  2. 2.Delft Institute of Applied MathematicsTechnische Universiteit DelftDelftNetherland
  3. 3.CNRS, UMR 8145, MAP5, Université Paris Descartes, Sorbonne Paris CitéParis cedex 06France

Personalised recommendations